Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Tallahassee, FL

May 4, 2017Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 2017, 4:12 PM EDT for Lafayette County, Taylor County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 4:12 PM EDT (20:12 UTC)
Expired
May 4, 2017, 4:41 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lafayette County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS52 KTAE 042012
SVRTAE
FLC067-123-042100-
/O.NEW.KTAE.SV.W.0155.170504T2012Z-170504T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
412 PM EDT THU MAY 4 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Lafayette County in Big Bend of Florida...
  East central Taylor County in Big Bend of Florida...

* Until 500 PM EDT

* At 412 PM EDT, a severe thunderstorm was located 14 miles southwest
  of Mayo, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mayo, Townsend, Cooks Hammock, Chancey, Smith, Salem, Buckville,
  Carbur, San Pedro Junction, Day, Alton and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2982 8322 2982 8332 2980 8332 2980 8333
      2986 8351 3026 8336 3025 8324 3024 8325
      3023 8324 3018 8325 3017 8323 3015 8324
      3011 8323 3010 8318 3011 8316 3009 8311
TIME...MOT...LOC 2012Z 212DEG 48KT 2990 8335 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
3 follow-up statements
457 
WWUS52 KTAE 042023
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
423 PM EDT THU MAY 4 2017

FLC067-123-042100-
/O.CON.KTAE.SV.W.0155.000000T0000Z-170504T2100Z/
Lafayette FL-Taylor FL-
423 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTERN LAFAYETTE AND EAST CENTRAL TAYLOR COUNTIES...

At 422 PM EDT, a severe thunderstorm was located about 5 miles 
southwest of Mayo, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mayo, Townsend, Cooks Hammock, Chancey, Smith, Buckville, San Pedro
Junction, Day, Alton and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2982 8322 2990 8332 2997 8347 3026 8336
      3025 8324 3024 8325 3023 8324 3018 8325
      3017 8323 3015 8324 3011 8323 3010 8318
      3011 8316 3009 8311
TIME...MOT...LOC 2022Z 214DEG 47KT 3001 8325 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
010 
WWUS52 KTAE 042030
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
430 PM EDT THU MAY 4 2017

FLC123-042039-
/O.CAN.KTAE.SV.W.0155.000000T0000Z-170504T2100Z/
Taylor FL-
430 PM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TAYLOR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2992 8318 2999 8328 3003 8337 3026 8336
      3025 8324 3024 8325 3023 8324 3018 8325
      3017 8323 3015 8324 3011 8323 3010 8318
      3011 8316 3009 8311
TIME...MOT...LOC 2029Z 213DEG 46KT 3008 8319 

$$

FLC067-042100-
/O.CON.KTAE.SV.W.0155.000000T0000Z-170504T2100Z/
Lafayette FL-
430 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTERN LAFAYETTE COUNTY...

At 429 PM EDT, a severe thunderstorm was located over Mayo, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mayo, Townsend, Chancey, Buckville, San Pedro Junction, Day, Alton
and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2992 8318 2999 8328 3003 8337 3026 8336
      3025 8324 3024 8325 3023 8324 3018 8325
      3017 8323 3015 8324 3011 8323 3010 8318
      3011 8316 3009 8311
TIME...MOT...LOC 2029Z 213DEG 46KT 3008 8319 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
967 
WWUS52 KTAE 042041
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
441 PM EDT THU MAY 4 2017

FLC067-042050-
/O.CAN.KTAE.SV.W.0155.000000T0000Z-170504T2100Z/
Lafayette FL-
441 PM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAFAYETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

&&

LAT...LON 2992 8318 2999 8328 3003 8337 3026 8336
      3025 8324 3024 8325 3023 8324 3018 8325
      3017 8323 3015 8324 3011 8323 3010 8318
      3011 8316 3009 8311
TIME...MOT...LOC 2039Z 212DEG 48KT 3021 8309 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:35 PM EDT, 37 minutes earlier.

Area forecast discussion, May 4, 3:35 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
335 PM EDT Thu May 4 2017

.NEAR TERM [Through Tonight]...

The squall line now lies from about to Douglas, GA to Perry, FL. The
line is well ahead of the cold front as well as the boundary that it
initially formed along. The northern edge of it, in Jacksonville's
warning area is sustaining itself on its own meso-low, but
otherwise, the southern extent of the line is dissipating as it
heads eastward. After the moderate showers and thunderstorms
associated with this squall line, light stratiform rain will follow,
then we'll have a break before showers along the cold front come
through this evening. Overnight lows will dip into the upper 40s to
low 50s for the most part, with mid to upper 50s in the southeast
Big Bend where the front won't move through until early Friday
morning.

.SHORT TERM [Friday Through Saturday Night]...

Wrap around moisture from the surface low centered over the
Apalachians and the proximity of the upper level low centered over
the TN valley will allow for clouds and isolated showers on
Friday. As the system lifts to the northeast, conditions will
clear for Saturday. High temperatures will be limited tomorrow,
with the upper 60s across the north to the low 70s across the
Florida panhandle. This is well below normal for this time of
year, but still above the record low maximum temperature (68 for
TLH on Friday). Highs will warm into the mid to upper 70s by
Saturday.

.LONG TERM [Sunday Through Thursday]...

High pressure will dominate through the long term and dry weather is
expected. The next front is expected until late in the week (after
the long term). High temperatures in the low to mid 80s on Sunday
will increase into the upper 80s to lower 90s by Wednesday as deep
layer ridging strengthens.

&&

.AVIATION [Through 18Z Friday]...

Conditions generally improving from west to east as the main
threat for severe weather moves off. A round of SCT SHRA, with
maybe an ISOLD TSRA will again be possible this evening with the
frontal passage. Conditions will vary between MVFR and VFR,
possibly dipping to IFR near KABY or near stronger TSRA/SHRA.
Winds will be increasing out of the south with gusts 20-25kts,
transitioning to the northwest. Winds will relax overnight before
strengthening again in the morning hours.

&&

.MARINE...

High winds and seas will continue through Friday. While there are
gale force gusts across the marine area this afternoon, winds will
decrease to generally Small Craft Advisory tonight but increase
again to Gale force gusts for Friday. Given this, have continued
the Gale Warning through Friday. Winds and seas will decrease
to below exercise caution by Sunday.

&&

.FIRE WEATHER...

Drier air will move in for Friday behind a cold front along with
breezy conditions. However, RH values are expected to remain above
critical levels. For Saturday, RH values may dip to near 28 percent
with winds near 15 mph across portions of the Florida big bend. We
will have to see how ERC values react to today's rainfall to
determine whether red flag conditions might occur on Saturday
afternoon.

&&

.HYDROLOGY...

A widespread one to two inches of rain fell with the area of
precipitation this morning with isolated areas of three to four.
So far the area has been able to handle these amounts. While
additional rainfall is expected this afternoon and evening,
amounts will be limited to around one to one and a half inches
or less and thus there are no widespread flood concerns. Although
some rain is possible tomorrow, amounts would be light and after
that, the forecast is dry through mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   51  73  47  78  51 /  40  10   0   0   0
Panama City   57  70  57  74  61 /  20  10   0   0   0
Dothan        50  68  49  77  54 /  20  10   0   0   0
Albany        50  68  48  76  53 /  40  10   0   0   0
Valdosta      53  72  46  76  50 /  50  10   0   0   0
Cross City    57  74  50  77  51 /  60  30  10   0   0
Apalachicola  56  74  52  76  57 /  30  10  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 PM EDT /7 PM CDT/ Friday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Gale Warning until 8 PM EDT Friday for Apalachee Bay or Coastal
     Waters From Keaton Beach to Ochlockonee River Fl out to 20
     Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach out 20 NM-Coastal waters from Apalachicola to Destin
     FL out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Destin FL from
     20 to 60 NM.

&&

NEAR TERM...Moore
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Humphreys
MARINE...Fieux
FIRE WEATHER...DVD
HYDROLOGY...Fieux

In the hours before

Local storm report, May 4, 10:16 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1016 AM EDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     TSTM WND DMG     ST GEORGE ISLAND        29.66N 84.86W
05/04/2017                   FRANKLIN           FL   911 CALL CENTER

            POWER LINE DOWN ON ST. GEORGE ISLAND.

&&

CAMP
Local storm report, May 4, 11:26 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 AM EDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     TSTM WND DMG     2 WNW MONTICELLO        30.56N 83.90W
05/04/2017                   JEFFERSON          FL   911 CALL CENTER

            THE 911 CALL CENTER REPORTED ONE TREE DOWN ON NEW
            MONTICELLO ROAD NEAR HWY 90.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:27 PM EDTGale WarningTAE3 hr
May 4, 3:53 AM EDTGale WarningTAE41 hr
May 4, 3:58 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton64 hr
May 4, 3:58 AM EDTHigh Surf AdvisoryTAEBay, Gulf, Walton46 hr
May 4, 7:21 AM EDTSpecial Marine WarningTAE24 min
May 4, 7:40 AM EDTSpecial Marine WarningTAE65 min
May 4, 7:47 AM EDTTornado WarningTAEBay, Calhoun, Gulf28 min
May 4, 8:20 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty40 min
May 4, 9:28 AM EDTSpecial Marine WarningTAE62 min
May 4, 9:30 AM EDTSevere Thunderstorm WarningTAEFranklin, Liberty45 min
May 4, 10:05 AM EDTSpecial Marine WarningTAE55 min
May 4, 10:08 AM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla33 min
May 4, 10:29 AM EDTSevere Thunderstorm WarningTAELeon18 min
May 4, 10:44 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.